Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A finiteness condition on regular local overrings of a local domain

Author: Bernard Johnston
Journal: Trans. Amer. Math. Soc. 299 (1987), 513-524
MSC: Primary 13H05; Secondary 13E99, 14E40
MathSciNet review: 869218
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The local factorization theorem of Zariski and Abhyankar implies that between a given pair of $ 2$-dimensional regular local rings, $ S \supseteq R$, having the same quotient field, every chain of regular local rings must be finite. It is shown in this paper that this property extends to every such pair of regular local rings, regardless of dimension. An example is given to show that this does not hold if "regular" is replaced by "Cohen-Macaulay," by "normal," or by "rational singularity." More generally, it is shown that the set $ \mathcal{R}(R)$ of $ n$dimensional regular local rings birationally dominating a given $ n$-dimensional local domain, $ R$, and ordered by containment, satisfies the descending chain condition. An example is given to show that if $ R$ is regular the two examples of minimal elements of $ \mathcal{R}(R)$ given by J. Sally do not exhaust the set of minimal elements of $ \mathcal{R}(R)$.

References [Enhancements On Off] (What's this?)

  • [1] S. Abhyankar, On the valuations centered in a local domain, Amer. J. Math. 78 (1956), 321-348. MR 0082477 (18:556b)
  • [2] -, Uniformization of Jungian local domains, Math. Ann. 159 (1965), 1-43. MR 0177989 (31:2247)
  • [3] W. Krull, Idealtheorie, Springer-Verlag, Berlin and New York, 1968. MR 0229623 (37:5197)
  • [4] J. Lipman, Rational singularities, with applications to algebraic surfaces and unique factorization, Inst. Hautes Etudes Sci. Publ. Math. 36 (1969), 195-279. MR 0276239 (43:1986)
  • [5] H. Matsumura, Commutative algebra, (2nd ed.), Benjamin/Cummings, Reading, Mass., 1980. MR 575344 (82i:13003)
  • [6] M. Nagata, Local rings, Interscience, New York, 1962. MR 0155856 (27:5790)
  • [7] M. Sakuma, Existence theorems of valuations centered in a local domain with preassigned dimension and rank, J. Sci. Hiroshima Univ. 21 (1957), 61-67. MR 0096647 (20:3130)
  • [8] J. Sally, Regular overrings of regular local rings, Trans. Amer. Math. Soc. 171 (1972), 291-300. MR 0309929 (46:9033)
  • [9] D. Shannon, Monoidal transforms of regular local rings, Amer. J. Math. 95 (1973), 294-320. MR 0330154 (48:8492)
  • [10] O. Zariski, Reductions of the singularities of algebraic three dimensional varieties, Ann. of Math. (2) 45 (1944), 472-542. MR 0011006 (6:102f)
  • [11] O. Zariski and P. Samuel, Commutative algebra, vol. I, Van Nostrand, Princeton, N. J., 1958. MR 0090581 (19:833e)
  • [12] -, Commutative algebra, vol. II, Van Nostrand, Princeton, N. J., 1960. MR 0120249 (22:11006)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 13H05, 13E99, 14E40

Retrieve articles in all journals with MSC: 13H05, 13E99, 14E40

Additional Information

Keywords: Regular local rings, birational, descending chain condition, domination, monoidal transform
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society